How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18253
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

When preparing my meds I droped/lost two 50mg half's of a

Customer Question

When preparing my meds I droped/lost two 50mg half's of a 100gm pill of topomax. I have a 9 lb dog and a 15 lb cat. I can't find the pills..
.if they find them how serious is it?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Now this is a drug that we use in both species, so it wouldn't be an outright poisoning. That said, for a cat or small dog, even 50mg would be a significant overdose. So, if they did get ahold of these we could see severe sedation, lethargy, GI upset (appetite loss, drooling, vomiting), and collapse.

Therefore, in this situation, it'd be ideal to get them out of the room that the tablets were lost in. Afterwards consider thoroughly vacuuming the area to give yourself the best chance of finding and removing them from the room. Otherwise, we need to monitor them both for those aforementioned signs. If we are sure they could have had them, we can induce vomiting now or treat both with activated charcoal (which I am happy to discuss with you), but otherwise we'd want to keep an eye and make sure that they show none of those signs over the next 1-2 hours.

Overall, it is not a poisonous medication if either finds the tablets but it is in high enough a dose that we could see serious effects that we'd be best to avoid for them.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 1 year ago.
now I'm even wondering if there is a 50 milligram tablet around or if I just didn't count the medicine hundred percent correctly. I do get nervous when it comes to my Lulu! She's eating and pooping and doing everything normal but she has thrown up a couple of times within the last 12 hours, I'm not sure if it's the Greenies treat or something else she got a hold of.
Expert:  Dr. B. replied 1 year ago.

Hi again,

If she is totally normal save for a bit of vomiting, then its likely that she hasn't found any tablets and has an unrelated GI upset. Because if she had found that dose, we'd have certainly seen the sedation signs as well here. So, do keep an eye out for any tablets but this sounds like she hasn't thankfully found any.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

** Please remember to rate my service once you have all the information you need as this is the only way I am credited for assisting you today. Thank you! : )